Background: Topiramate is a medication that is approved as both monotherapy and adjunctive treatment of seizure disorder in adults and adolescents. It is also approved for migraine prophylaxis. It has been associated with many side effects, including weight loss and the development of renal stones. It has also been associated with various central nervous system side effects such as dizziness, nervousness, parasthesias, and fatigue. Less commonly, it has been associated with the development of psychotic symptoms such as hallucinations.
Objective: To describe the relationship between the administration of topiramate and the development of hallucinations in this patient.
Methods: We will now present the case of a 32-year-old man who developed auditory hallucinations after initiating a relatively low dose of topiramate (25mg twice daily) for the treatment of chronic pain. We will review the prior cases of topiramate induced hallucinations, and discuss how these cases compare to the case we have described. We will review the treatment of these hallucinations.
Results: In this case, there was a close temporal relationship between the initiation of topiramate and the onset of auditory hallucinations.
Conclusion: This case supports the previous reports describing the association between the use of topiramate and the developmenrt of hallucinations. Although the average daily topiramate dose associated with the development of hallucinations in previously reported cases was 150 mg in women and 181 mg in men, hallucinations can occur at lower doses (as low as 50 mg daily) as well.